Jump to content
CrazyBoards.org

akathisia from SSRIs - does it go away with time?


Recommended Posts

Did anyone have any experience with akathisia (= feeling of restlessness, the irresistible urge to move your legs to relieve undescribable tension) with SSRI's?

Does it disappear after a couple of weeks of treatment? Is it irreversible (exists after discontinuation of the drug)?

Link to comment
Share on other sites

Did anyone have any experience with akathisia (= feeling of restlessness, the irresistible urge to move your legs to relieve undescribable tension) with SSRI's?

Does it disappear after a couple of weeks of treatment? Is it irreversible (exists after discontinuation of the drug)?

<{POST_SNAPBACK}>

I've been on Lexapro about 2 1/2 months and it has yet to go away.  ;)   I'm constantly flexing my legs and feet (especially when I'm laying down trying to relax), and clenching my jaw at times too.

Link to comment
Share on other sites

It is pretty common but often does go away, eventually, sometimes.

Ok that isn't helpful is it? I don't know of anyone that has found it irreversible. It is med induced so if you stop the med it goes away. Not a good reason to stop though unless it gets worse instead of better. Let your Doc know, if it is unbearable maybe there is something relaxing that could help.

Mine has all but gone away except for the jaw thing and even that is much better than it was.

It is common among all of the ssri's.

CC~

Link to comment
Share on other sites

For me it started the second week of Lexapro and got progressively worse. I think the jaw pain started

before that - but it DID go away by the third week of being off of it.  The akathisia was enough

like "Restless Legs Syndrome" that some of the management suggestions for that helped.

HOWEVER, I'm a rotten SSRI candidate anyway, so your mileage may vary.  That said, I really

don't think SSRI-induced akathisia has much likelihood of persisting long after discontinuation.

Link to comment
Share on other sites

I think I had that from fluoxetine a few years ago. Enough to discontinue it after 3 days.

Immediately prior to? Don't think so. I've been on opipramol, but AFAIK it has no serotonin reuptake inhibiting properties. However, nobody really knows how it works, maybe the akathisia is the result of opipramol withdrawal (there's something called withdrawal dyskinesia in neuroleptic users, and akathisia and dyskinesia are rather related).

As far as temporary remedies go, I'm using propranolol to make my legs behave, and it kind of works. If it isn't going to diminish with time and I'm at risk of having it forever, I'd rather go off paroxetine.

Link to comment
Share on other sites

As far as temporary remedies go, I'm using propranolol to make my legs behave, and it kind of works. If it isn't going to diminish with time and I'm at risk of having it forever, I'd rather go off paroxetine.

There is nothing in any of the official literature to indicate that that is possible.

Now that I think about it, I may have had some symptoms similar to restless leg syndrome while on it.  Aside from bothering anyone sitting on the couch with me, it wasn't really a problem.

Link to comment
Share on other sites

I'd get large twitches, mostly leg movements, when starting Prozac (ok, fluoxetine). Eventually went away, I don't know how long it took. I could sort of feel them coming and temporarily supress. Once in a blue moon, I used to get the same thing when taking meds only for blood pressure and heart arrhythmia.

Link to comment
Share on other sites

Archived

This topic is now archived and is closed to further replies.

×
×
  • Create New...